Are mood swings inevitable with Emergency Contraception pill (Plan B)?
December 9, 2020 4:50 PM   Subscribe

I am well into perimenopause. My periods have been irregular af, and my last one was so heavy and painful, and my moods were terrible. My period ended a couple of days ago and I am just starting to feel better. My boyfriend ejaculated inside of me last night, it was a heat of the moment thing. I bought a Plan B morning after pill just now and I'm terrified that it's going to send me into a moody hell. Can you help me think this through? YANMD.

So, my last period was terrible. Heavy, painful, so damn moody. And perimenopause has been terrible. I have had crying jags, dark moods, feelings of despair and depression. These symptoms go away at the end of my periods.

Also, I only have one fallopian tube due to an ectopic pregnancy in my early 20s. I am 47.

I am desperately trying to tell if I will be affected by the high dose of hormones in Plan B, 1.5 mg of levonorgestrel. I have not been able to find any information about this online, and Planned Parenthood basically told me what it says on the package insert. I have a few hours to decide whether to take this or not. I don't know when I ovulate because my periods are so irregular in the first place.

Does anyone have specific info regarding the above, or can you tell me your personal experience? Any ideas on how to handle extreme mood changes if they do happen? I do not have a PCP, or insurance, but will get that done so I can manage my perimeno symptoms, but I'm looking for advice in the short term. I can answer any follow ups.
posted by bright and shiny to Health & Fitness (14 answers total)
 
I didn't have any mood issues when I took Plan B. Pregnancy, on the other hand, can cause a LOT of mood issues.
posted by schroedinger at 5:04 PM on December 9, 2020 [10 favorites]


I have PMDD and have never had mood swings from Plan B.
posted by assenav at 5:08 PM on December 9, 2020 [3 favorites]


The one time I took plan B, I didn't notice any mood swings. I do remember being slightly more emotional, like tearing up a bit at a sappy radio commercial that normally wouldn't have affected me. But nothing any more remarkable than that.
posted by Serene Empress Dork at 5:51 PM on December 9, 2020


I had severe mood swings, depression, crying, etc., after taking Plan B on two occasions. They were about the same as my most severe PMS that I get now in perimenopause. I wouldn't hesitate to take it again to avoid pregnancy, though. Is there anything you can do to lessen your load over the next several days if you do take it and it negatively affects you? I am very sensitive to hormones and was not able to take basically any form of hormonal birth control, if that anecdata helps.
posted by whistle pig at 5:56 PM on December 9, 2020 [7 favorites]


I had to stop using hormonal contraception because it pushed the depression I'd been living with for years up to suicidal levels. I don't remember Plan B causing significant problems in that regard the time I took it.
posted by Lexica at 5:59 PM on December 9, 2020


Plan B has never caused me mood swings.
posted by unknowncommand at 6:19 PM on December 9, 2020


Another data point-- didn't experience mood swings or really any side effects that I remember.
posted by geegollygosh at 7:17 PM on December 9, 2020


I also don't so well with any form of hormonal contraception, but the few times (!!!) I had to take Plan B, I never noticed anything apart from the bloating and the slightly more emotional state that usually accompany my periods.
posted by theappleonatree at 7:22 PM on December 9, 2020


I doubt you need to take the Plan B. The first reason is your age and your perimenopause symptoms. The second reason is that you are not far along into your next cycle, and if there is no cervical fluid present there is no chance of the sperm surviving long enough to impregnate you. I am guessing your cycles are becoming longer. These two factors together mean that you are not super likely to get pregnant at this stage in your cycle. If you were ten years younger my answer would be take the Plan B.
posted by randomquestion at 8:24 PM on December 9, 2020 [1 favorite]


I ate this stuff like candy in my late teens. It made me vomit, and I surmised that it worked on the premise that you cannot conceive when you're dry-heaving. Upon comparing with some of my friends, it turned out that a great variety of symptoms seem to exist, both in terms of what symptoms actually present and their severity. Some people take it and do not experience noticeable symptoms at all, while others get mood swings or multi-day tummy upset.

I don't think your period symptoms would really predict your plan B reaction. IANAD, but as far as I know, period symptoms (especially mood symptoms, which are not well understood in the mental health world) are really related to a cluster of hormonal changes in the body at period time, not just progesterone levels. Progesterone, as in plan B, is a tricky beast and makes some people feel bad, but it does not necessarily equal what you might experience during a period.
posted by unstrungharp at 9:30 PM on December 9, 2020 [3 favorites]


Have you called your doctor? Your doctor might tell you to skip the Plan B. Also, listen: if you haven’t, please talk to your doctor about hormone replacement therapy. We were all scared off from it by some truly horrid data, when the reality is that estrogen makes this all a lot easier and helps us live longer. You don’t have to suffer.
posted by bluedaisy at 9:48 PM on December 9, 2020


My personal experience is that plan B did not cause any mood swings or any other symptoms which I really noticed. It might be different for you, but generally side effects would be quite short lived anyway. Especially in comparison to the moodiness which can happen during pregnancy and last weeks or months!
posted by kinddieserzeit at 3:20 AM on December 10, 2020


I'm in my 30s, so YMMV, but I've taken the Plan B pill and never noticed any side effects. The birth control pill, on the other hand, did cause depression for me.
posted by winterportage at 7:41 AM on December 10, 2020


I don't have a doctor! But I made an appt at Planned Parenthood for future sexual/repro health management.

The Plan B is hitting me somewhat hard in that I'm dizzy and nauseous and my belly feels tight and full. But I'm feeling good otherwise. We'll see and I will update so that future ladies will have this story to consider.

It is likely that I didn't have to take it, due to my age and fallopian tube shortage, but I really can't handle a pregnancy for many reasons: the guy, my age, the changing world, finances, my poor body... also, if i were pregnant, a surgical abortion is off the table because of fibroids. I would rather go through some days of discomfort than any of the other options.

Thank you,
Your answers were a great comfort and guide.
posted by lakersfan1222 at 10:13 AM on December 10, 2020 [1 favorite]


« Older Teenage stepsons   |   Help me navigate the world of autographed guitars Newer »

You are not logged in, either login or create an account to post comments